MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. TRUE DILATATION CATHETER; BALLOON VALVULOPLASTY CATHETER

BARD PERIPHERAL VASCULAR, INC. TRUE DILATATION CATHETER; BALLOON VALVULOPLASTY CATHETER
Catalog Number 0204511
Medical Device Problem Codes Detachment of Device or Device Component (2907); Unintended Movement (3026)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/31/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during a procedure to release a buildup of fluid pressure in the pericardium, the valvuloplasty balloon began to watermelon seed into the pericardium upon inflation.It was further reported that when the health care provider (hcp) deflated and pulled the balloon for repositioning, balloon fiber material detached from the catheter and remained in the pericardial sac.The hcp proceeded to open the patient¿s chest surgically to retrieve the balloon fiber successfully.The patient was reported as asymptomatic post procedure.
 
Additional Manufacturer Narrative
The device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.The device was returned for evaluation.A visual inspection found the balloon to be completely detached at the proximal balloon joint.Additionally, the inner lumen was found to be stretched and completely detached at the distal tip.Therefore, the investigation is confirmed for both balloon and catheter detachment.Additionally, the investigation is confirmed for marker band detachment, as the distal marker band was found to be completely detached due to the stretching.However, the investigation is inconclusive for the alleged unintended movement into the pericardium, due to the condition of the returned device (e.G.Detached components) per the reported event details, the user was attempting to create a window in the pericardium to release a buildup of fluid pressure.When the user attempted to inflate the device "watermelon seeded" into the pericardium.The user simultaneously deflated and pulled back on the device to reposition, resulting in the reported detachment.Per the instructions for use (ifu), the true balloon is indicated for balloon aortic valvuloplasty, not for use in the pericardium.Additionally, per the ifu the balloon is to be fully deflated before a balloon withdrawal attempt is made.Therefore, the root cause for the reported and identified issues was determined to be user-related.Labeling review: the current instructions for use (ifu) states: indications for use: the true dilatation balloon valvuloplasty catheter is indicated for balloon aortic valvuloplasty.Warnings: when the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation, or cause injury to the patient (such as vessel perforation).Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the sheath and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.Use of the true dilatation balloon valvuloplasty catheter: position the balloon within the relevant area of the aortic valve to be dilated, ensure the guidewire is in place, and while ensuring the balloon is held in a static position, inflate the balloon to a pressure not greater than rbp.Apply negative pressure to fully evacuate fluid from the balloon.Confirm that the balloon is fully deflated under fluoroscopy.While maintaining negative pressure and the position of the guidewire, withdraw deflated catheter over the guidewire and through the introducer sheath.Use of a gentle clockwise twisting motion may be used to help facilitate catheter removal through the introducer sheath.If unusual resistance is met when attempting to withdraw balloon, position balloon in anatomical position in which it can be inflated safely.Inflate balloon and then deflate it.Balloon re-folding can be observed under fluoroscopy.Use of recommended contrast concentration will facilitate fluoroscopic visualization of balloon re-folding.(b)(4).
 
Event or Problem Description

Brand Name
TRUE DILATATION CATHETER
Common Device Name
BALLOON VALVULOPLASTY CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key7217468
Report Number2020394-2018-00023
Device Sequence Number16438241
Product Code OZT
UDI-Device Identifier00801741090998
UDI-Public(01)00801741090998
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K150667
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/28/2020
Device Catalogue Number0204511
Device Lot NumberGFBW0970
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2018
Initial Date Received by Manufacturer 12/31/2017
Supplement Date Received by Manufacturer03/20/2018
Initial Report FDA Received Date01/24/2018
Supplement Report FDA Received Date04/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR